Reactive Arthritis (Reiter Syndrome) Mimicking Onychomycosis

February 6, 2012

A 33-year-old man seeks attention for his abnormal toenails, having already failed full treatment courses of both terbinafine and itraconazole.

A 33-year-old man seeks attention for his abnormal toenails, having already failed full treatment courses of both terbinafine and itraconazole. Review of systems reveals complaints of painful “eye irritation” as well as chronic low back pain severe enough to warrant daily ingestion of aspirin.

Key point: While there are certainly treatment failures, onychomycosis (the presumptive diagnosis) usually responds to one or the other of the approved antifungal agents. Thus, alternative diagnostic considerations must be entertained. Other medical complaints, elicited from a detailed review of systems, helped establish the correct diagnosis: reactive arthritis (Reiter syndrome). In this disease, dystrophic toenails and/or fingernails can mimic onychomycosis.

Treatment: Underlying gastrointestinal or genitourinary infections should be sought and treated. Otherwise, anti-inflammatory or immunosuppressive drugs are used. Nails rarely improve.

Note: Only half of all dystrophic nail findings are secondary to fungal infection.